Thunderstorm Wind, Benson
- When
- June 9, 11:32 PM CST
- Where
- Benson County, 1.54 mi WNW of Leeds
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 48.290, -99.460
The wind gust was measured by a Davis Weather System.
Thunderstorms moved into far western Benson County (ND) during the late evening of June 9th and tracked all the way into Grand Forks County (ND) by the early morning hours of June 10th. These thunderstorms congealed into bowing line segments, which were indicative of those that could produce strong winds at the surface.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Thunderstorms moved into far western Benson County (ND) during the late evening of June 9th and tracked all the way into Grand Forks County (ND) by the early morning hours of June 10th. These thunderstorms congealed into bowing line segments, which were indicative of those that could produce strong winds at the surface. Therefore, most of the damage reports involved wind, but there was also a hail report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 9, 10:51 PM CST, 41 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1151 PM CDT THU JUN 9 2016 .UPDATE... Issued at 1151 PM CDT Thu Jun 9 2016 Adjusted POPs a bit more to fit current radar trends. The storms continue eastward and should reach our far northwestern counties shortly after midnight. There is still a fair amount of elevated instability and the storms have a history of wind going through Minot. SPC will be expanding the severe thunderstorm watch into northeastern ND shortly. UPDATE Issued at 953 PM CDT Thu Jun 9 2016 Made a few tweaks to clouds/POPs/WX to adjust for timing of storms overnight. Storms just to the northwest of Towner county have fallen apart, but there is enough rain to include some POPs at this point. Think that the best chances will be over our far northwest until after midnight, then we should see the storms moving in from western ND. The HRRR has a large complex moving across the entire length of the Red River Valley and has been trending faster than reality. Given that MCS maintenance values are not too favorable over the southern Valley will keep the best POPs in the north for now. UPDATE Issued at 652 PM CDT Thu Jun 9 2016 With storms still well to the west, will continue to keep the forecast close to what we have going. Still seems that the best storm chances will move into the Devils Lake area later this evening and then pushing east across the CWA overnight. && .SHORT TERM...(This evening through Friday night) Issued at 259 PM CDT Thu Jun 9 2016 Current WV imagery showing an upper low off west coast of BC/WA and an upper wave exiting Alberta into Southern Sask, with southern extend of wave over NW MT/Nrn ID. A weak 80 to 90 Kt jet maxima is moving from OR into ID. GFS progging vort maxima to moving across wrn ND from 03Z to 05Z with associated convection entering far western FA around 05Z, and this timing is in the ball park of the HRRR. Main forecast challenge for tonight will be timing convection into wrn zones as well as the potential for convection across the southeast, where the GFS continues to show a boundary developing convection in the late aftn into early evening hours. The GFS sfc winds over SW Minnesota are more southerly than current obs and it appears sfc convergence will not be as strong as GFS depicts. Nevertheless, HRRR does show some short lived precip across northeastern SD and the latest vis imagery is just beginning to show some CU development over the srn Sisseton Hills. Tonight...As mentioned above, models continue to bring precipitation into western zones around or after 05Z with best deep layer shear further west. Certainly see nocturnal convection forming late in the evening but currently appears as if best forcing and shear will be further west as depicted by SPC Day 1, which keeps slight risk area just west of our FA. Having said that, there is certainly a possibility for strong thunderstorms and possibly an isolated severe across the NW and northern FA in the overnight period. Activity moves into NW Minnesota during early morning hours and out of FA by 18Z. Tomorrow and Tomorrow Night...Temperatures will be similar tomorrow to today although far northeast may be a couple of degrees cooler depending on morning precipitation and cloud cover. Surface winds begin to shift northerly late Sat Friday night as a ridging from a Canadian high (over W Central Sask) extends into ND. This will result in much cooler overnight lows generally in the upper 50s across the northern zones. .LONG TERM...(Saturday through Thursday) Issued at 259 PM CDT Thu Jun 9 2016 Cooler Saturday as northerly sfc flow increases and high pressure moves into Manitoba, with ridge axis into the valley around noon time. This will bring cooler temperatures mainly north of the Hwy 2 corridor (generally in the upper 70s), although 90s expected to return to areas south of I-94. Expecting a decent north to south Max T gradient Sat aftn. Upper ridge over ND and Sask/MB will be accompanied with a ridge rider currently best defined on the 12Z NAM. Ridge axis moves over the valley by 06Z Sun night, putting most of ND into a SW flow pattern aloft. As a sfc low ejects out into Dakotas, sfc low and precip placement begin to vary significantly between GFS and ECMWF...with the European model keeping most precip/convection north of HWY 2 corridor and the GFS showing a band of activity from N Central ND into W Central MN, covering majority of the Valley and western half of the FA. SPC Day 3 brings a slight risk into western zones which makes sense with ridge sliding east and deep layer shear increasing. Activity expected to be nocturnal into Sunday morning, spreading into eastern zones during aftn hours...noting ECMWF does bring sfc low into W Central MN during peak heating in line with SPC Day 4 15 per cent severe risk area. General theme is it will be an active weekend with convection Saturday night into Sunday, and not settling down until Sunday evening. Cold front slated to pass through forecast area as extended period begins on Sunday night, with negative showalters and reasonable 850mb cape portending some strong nocturnal convection. This activity should be followed by post frontal shower activity lasting through the first half of Monday. Pattern will become more zonal Tue and Wed with the potential of closed 500 mb low diving into central plains, keeping most if not all pcpn south of our area. There are indications of another ridge building over the northern plains later next week. Temperatures throughout the period are likely to be near normal, with highs averaging between 75 and 80 degrees. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1151 PM CDT Thu Jun 9 2016 VFR conditions will continue for most of the TAF sites, although kept the IFR/MVFR that models have been giving for KBJI during the early morning hours. Have the convection moving into KDVL right around 06Z and into the Red River Valley around 10Z or so. Storms should be out of the eastern counties by mid morning or so. All sites should be VFR by mid morning. Winds will shift around to the southwest and then northwest. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...JR SHORT TERM...Speicher LONG TERM...WJB/Speicher AVIATION...JR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 443 AM CDT THU JUN 9 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-101200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 443 AM CDT THU JUN 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE INTO THE REGION LATE TONIGHT...WITH ISOLATED SEVERE STORMS POSSIBLE ACROSS NORTHEAST NORTH DAKOTA INTO THE NORTHERN RED RIVER VALLEY. THE MAIN THREAT WILL BE STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED SEVERE STORMS WILL BE POSSIBLE ON FRIDAY ACROSS NORTHWEST AND WEST CENTRAL MINNESOTA...AND INTO SOUTHEAST NORTH DAKOTA. HEAT INDEX VALUES WILL BE IN THE 90S ACROSS MUCH OF THE REGION. SEVERE STORMS ARE POSSIBLE SUNDAY...MAINLY ACROSS EASTERN NORTH DAKOTA. SEVERE STORMS ARE POSSIBLE ACROSS THE ENTIRE REGION ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE ON FRIDAY.
The Minot AFB radar (KMBX), 104 km away, was scanning. The volume nearest the first event began at 05:34 UTC.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
The wind gust was measured by a Davis Weather System.
A few dime to quarter sized hailstones fell along with brief heavy rain and very strong winds.
Several four to six inch diameter tree branches were blown down by the strong wind.
The wind gust was measured by an NDSU NDAWN weather sensor.
The wind gust was estimated by Tolna resident.
A truck was blown off of U. S. Highway 2 and a large tree limb was blown down.
Two four to six inch diameter trees were snapped. Several tree branches and limbs were blown down around a farm yard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629208, 629210, 629213, 629216, 629217, 629218, 629221.